Massachusetts, 2020

Heat in Massachusetts, July 19 to 20, 2020

July 19 to 20, 2020 · NWS ALY · 2 events in 2 counties and zones

Temperatures soared into the 90s throughout the lower elevations of western Massachusetts on July 19th, reaching as high as the mid-90s. The combination of the heat and a humid airmass brought heat indices into the 95 to 105 degree range.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Temperatures soared into the 90s throughout the lower elevations of western Massachusetts on July 19th, reaching as high as the mid-90s. The combination of the heat and a humid airmass brought heat indices into the 95 to 105 degree range. Heat indices exceeded 95 degrees again in some of the lower elevations again on July 20th, but were not quite as high as the previous day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 19, 9:34 AM EST, 26 minutes earlier.

Area forecast discussion, Jul 19, 9:34 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1034 AM EDT Sun Jul 19 2020

.SYNOPSIS...
Today will be very hot and humid with record challenging
temperatures. A few showers and thunderstorms are possible this
evening into tonight, mainly north and west of the Capital District.
A cold front will move across the region on Monday with only
isolated shower and thunderstorm potential. Dry and slightly cooler
weather is expected on Tuesday. The next chance for showers and
thunderstorms is on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Heat Advisory From 11 AM Today to 8 PM EDT Monday.

As of 1033 AM EDT...Morning sounding supports going high
temperature forecast of mid to upper 90s valleys with
temperatures 5 to 10 degrees cooler over the higher terrain.
850mb temp was 19.2C on the sounding with Pittsburgh and
Buffalo's 850mb temp around 18.5C. No strong 850 warm air
advection today but solar heating may be enough to raise 850 hPa
temperatures to between 20-21C during the afternoon (which may
become a daily record- high value pending data from our upper-
air sounding this evening). The ingredients have come together
for a very hot and humid day with the potential for record-
breaking high temperatures. A southwesterly flow will develop in
the low levels and advect more humid air into the region. There
will be excellent mixing potential in which we probably mix
above 850 hPa. We have maintained high temperatures in the mid-
to upper 80s in the higher terrain and in the 90s in the
valleys.

Dew points will generally be in the mid-60s, which will lead to
maximum heat indices in the 95 to 103 range this afternoon
across locations within the Heat Advisory. Outside the advisory
area, heat indices between 85 and 95 are expected. The only
possible relief this afternoon will be a south to southwesterly
breeze with occasional gusts to 25 mph.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
The focus for this evening will be the advancement of showers
and thunderstorms and how intense they will be upon arrival.
Guidance continues to show a weakening trend as they move
eastward, mainly due to the loss of daytime heating and weak
upper-level forcing and shear over the area. Should storms
maintain themselves long enough, some gusty winds and heavy
rainfall will be possible across locations north and west of the
Capital District. The Storm Prediction Center has placed a
Marginal Risk for severe thunderstorms for this area with a
Slight Risk clipping far northwestern Herkimer County. Outside
of this area, slight chance to chance pops are maintained for
showers, which would mostly occur after midnight. With an
increase in cloud cover and the continued southerly flow, it
will be a warm and muggy night with lows ranging from the upper
60s in the higher terrain to the low to mid-70s in the valleys.

Monday remains a tricky forecast. A cold front will push
eastward across the region during the day. Approximate timing of
this front is during the morning across locations north and west
of the Capital District and in the afternoon from the Capital
Region and points south and east. Despite having enough heat and
humidity in places, instability is generally lacking as drier,
stable air quickly advances eastward along and behind the
front. Upper-level forcing is also well displaced from the main
front (north of the US/Canada border). Therefore, only isolated
showers/thunderstorms are anticipated with the better chances
south and east of the Capital District (where the front will be
crossing during the afternoon). High temperatures will range
from the upper 70s to lower 80s across the higher terrain to the
upper 80s and lower 90s in the valleys (with the highest values
in the mid-Hudson Valley). Heat Index values between 95 and 103
are still possible from the Capital Region and points south and
east; therefore the Heat Advisory will continue in these areas.

High pressure will then build eastward across the region with
dry weather Monday night through Tuesday. The air mass will be
a bit more comfortable than the previous days. Lows Monday night
will range from the upper 50s in the higher terrain to the low
to mid-60s. Highs Tuesday will range from the 70s in the higher
terrain to the 80s in the valleys.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Guidance is in good agreement the flow pattern across the CONUS
will experience some amplification with a ridge strengthening
across the central United States into Canada. This will result
in troughing over the Northeast with northwest flow across the
region. However, there are differences regarding the timing and
amplitude of the individual short waves through the flow which
is typical. Favored guidance from the Weather Prediction Center
to maintain forecast consistency. Expecting a stalled front to
lift north as a warm front Wednesday with the region in the warm
sector Thursday as the system's cold front approaches. Best
chances for storms appear to be Wednesday afternoon into the
evening and again Thursday mainly in the afternoon. As we head
into the weekend the forecast becomes more uncertainty.

High temperatures through the period are expected to be near
seasonable levels or slightly above with mainly 80s below 1000
feet and 70s above 1000 feet. Nighttime lows are expected to
start out about normal then should trend toward normal as the
week progresses.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Any lingering fog will burn off quickly early this morning with
the strong sun angle. High level cirrus clouds will continue to
stream across the region today. An increase in cloud cover will
occur this evening ahead of an approaching cold front. Convection
is expected to weaken as it moves across the Adirondacks so
only have VCSH in KGFL TAF for a few hours beginning around
midnight.

A south-southwesterly flow will develop this morning increasing
to 10 to 12 knots with gusts up to around 20 knots during the
afternoon hours. Southerly flow will persist tonight but speeds
will decrease.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Likely SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Minimum RH values approaching 30 percent with wind gusts
up to 25 mph today...

A hot and dry day is expected today with RH values falling to
30-45 percent this afternoon. Southwesterly winds will be fairly
gusty in the afternoon and evening, gusting to 25 mph at times.
Humidity will increase to between 80 and 95 percent tonight
along with the chance for showers and thunderstorms, mainly
north and west of the Capital District. Minimum RH values Monday
afternoon will be 40 to 50 percent.

&&

.HYDROLOGY...
No problems are expected on the main stem rivers in the ALY
Hydro Service Area over the next several days. Isolated to
scattered showers and thunderstorms are expected Sunday night
into Monday, mainly north and west of the Capital District.
However, QPF is expected to be hydrologically insignificant.
The next chance of precipitation will be on Wednesday. Much of
the area remains in abnormally dry to moderate drought
conditions per the latest US Drought Monitor, with streamflows
well below normal.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
The record high temperatures at Albany and Glens Falls will be
challenged today.

Record high temperatures for July 19th:

Albany, NY: 97F set in 1904
Glens Falls, NY: 95F set in 1977
Poughkeepsie, NY: 102F set in 1991

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Monday for CTZ001-013.
NY...Heat Advisory until 8 PM EDT Monday for NYZ052-053-059>061-
     064>066.
     Heat Advisory until 8 PM EDT this evening for NYZ038>043-
     048>050-054-083-084.
MA...Heat Advisory until 8 PM EDT Monday for MAZ025.
     Heat Advisory until 8 PM EDT this evening for MAZ001.
VT...Heat Advisory until 8 PM EDT Monday for VTZ015.
     Heat Advisory until 8 PM EDT this evening for VTZ013.

&&

SYNOPSIS...Rathbun
NEAR TERM...SND/Rathbun
SHORT TERM...Rathbun
LONG TERM...IAA
AVIATION...SND
FIRE WEATHER...Thompson/Rathbun
HYDROLOGY...Thompson/Rathbun
CLIMATE...
Hazardous weather outlook, Jul 19, 3:30 AM EST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
430 AM EDT Sun Jul 19 2020

CTZ001-013-MAZ025-NYZ052-053-059>061-064>066-VTZ015-201100-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Eastern Windham-
430 AM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
MONDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
southern Berkshire County, eastern Windham County and portions of the
Capital District, Taconics and mid-Hudson Valley.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance of thunderstorms on Wednesday and Thursday
especially during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-NYZ038>043-048>050-054-083-084-VTZ013-201100-
Northern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Eastern Rensselaer-Southeast Warren-Southern Washington-Bennington-
430 AM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Berkshire County,
Bennington County, northern Taconics, Mohawk Valley and Lake George
Saratoga Region.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk for severe thunderstorms across the southern
Adirondacks and Mohawk Valley this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms on Wednesday and Thursday
especially during the afternoon into the early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-047-051-058-063-082-VTZ014-201100-
Northern Herkimer-Hamilton-Schoharie-Western Albany-Western Greene-
Western Ulster-Northern Fulton-Western Windham-
430 AM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for northern Herkimer, Hamilton and
northern Fulton Counties of eastern New York, southeast Catskills and
the higher terrain of the southern Green Mountains.

.DAY ONE...Today and tonight.

There is a marginal to slight risk for severe thunderstorms across
the Adirondacks this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms on Wednesday and Thursday
especially during the afternoon into the early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Northern Berkshire

When
July 19, 10:00 AM EST to 6:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Heat, Southern Berkshire

When
July 19, 10:00 AM EST to July 20, 6:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909132, 909133.